Common Antibiotics Linked to Death
We’ve long known the side effects to various medications on the market, but which of them are the most commonly linked to deaths? The most common of these are macrolide antibiotics, the class of antibiotics that inhibit the growth of bacteria and likely prescribed to treat a common bacterial infection.
According to a study involving 20,779,963 participants, antibiotics like Azithromycin (Zithromax), Clarithromycin (Biaxin), and Erythromycin caused 36 sudden cardiac deaths per million treatment courses. One out of every 8,500 patients would develop arrhythmia, which is an irregular heartbeat. Additionally, one in every 30,000 patients would ultimately die due to the antibiotics consumed. Azithromycin, the best selling antibiotic in the U.S. in 2012, received a warning from the FDA that same year. The FDA found azithromycin to cause QT prolongations and a rare arrhythmia, torsades de pointes.
Alongside macrolide antibiotics, in relation to heart arrhythmias and prolonged QT, there are quinolone antibiotics (Levaquin and Cipro), antipsychotic medications (Haldol), antidepressants, anticancer drugs, and Diflucan (fluconazole). Though these medications might cause a patient serious risks would it be in the best interest of the health industry to pull them off the shelf? Would that not be a major setback in the fight against infections?
Seeing as both physicians and pharmaceutical companies are aware of the side effects to the medication they provide, it is important that, as a patient, your doctor and pharmacist know of all the medication you are taking. This will allow for pharmacists to make note of any possible, serious drug interactions that can be caused by combination of medications. Furthermore, it is recommended to refrain from the usage of unnecessary medication unless you really need them. Taking antibiotics or any one of those medications, when faced with a symptom or disease that is merely uncomfortable versus a disease that is likely to kill you, may inevitably cause you a serious side effect. Thus, always take precautions prior to using any medication and further discuss with your doctor.
For reference, click here.